Minnesota, 2003

Hail and Damaging Wind in Minnesota, June 27, 2003

June 27, 2003 · NWS ARX · 4 events in 1 county or zone

Thunderstorms near the Minnesota Iowa border produced hail the size of dimes and quarters. Spotters estimated wind gusts of 60 mph near Lyle (Mower County), while a funnel cloud was reported near Austin (Mower County) by KAAL-TV.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms near the Minnesota Iowa border produced hail the size of dimes and quarters. Spotters estimated wind gusts of 60 mph near Lyle (Mower County), while a funnel cloud was reported near Austin (Mower County) by KAAL-TV.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 27, 1:45 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 27, 1:45 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT FRI JUN 27 2003

MAIN FORECAST CONCERNS ARE THE PRECIPITATION CHANCES FOR TONIGHT AND
SATURDAY.

12Z ETA/GFS RUNS IN FAIR AGREEMENT WITH THE OVERALL WEATHER PATTERN
FOR THE REGION FOR THE NEXT FEW DAYS. SOME DIFFERENCES IN
STRENGTHS...BUT TIMING CLOSE. QPF HAS THE USUAL DIFFERENCES...
ESPECIALLY TONIGHT. GFS DEVELOPS A STORM COMPLEX ON TOP OF THE
FORECAST AREA BY 06Z...WHILE THE ETA KEEPS ITS PCPN LOCATED WITH THE
UPPER LEVEL WAVE AND FRONT. BELIEVE THE GFS IS A TAD OVER ZEALOUS
WITH THE QPF AMOUNTS...BUT CONSIDERING WHERE THE LOW LEVEL JET AND
MOISTURE TRANSPORT WILL LIKELY BE TONIGHT...THE PCPN AREA LOOKS
REASONABLE. WILL BLEND THE ETA/GFS FOR QPF TONIGHT.

THE 19Z SURFACE ANALYSIS PLACED A LOW OVER SOUTHEAST SD...WITH A
FRONTAL BOUNDARY/TROUGH EXTENDING DUE EAST OF THERE INTO WESTERN
MICH. 88-D IMAGERY INDICATED SOME SHOWERS AND STORMS DEVELOPING
AROUND THIS BOUNDARY.

MODELS BRING A SHORTWAVE DOWN THE NORTHWEST 500 MB FLOW
TONIGHT...SPINNING IT INTO THE NORTHERN PLAINS AND MN BY 12Z SAT.
THE SFC LOW WILL CONTINUE TO DEVELOP AS IT MOVES OVER MN AS A
RESULT...WITH A FRONTAL BOUNDARY RUNNING DUE EAST OF THE LOW...AND
ANOTHER SOUTHWEST OF THE LOW. QG CONVERGENCE IS PRETTY GOOD WITH
THIS NEXT SYSTEM...MAXIMIZING FOR THE FORECAST AREA BETWEEN 06-12Z
TONIGHT. 850 MB WARM AIR ADVECTION IS ALSO BEST DURING THIS
PERIOD...AND AS ONE MIGHT EXPECT...SO IS THE 295:305 K ISENTROPIC
LIFT. A 30+ KT LOW LEVEL JETS NOSES INTO NORTHEAST IA BY 06Z...WITH
FAVORABLE 850 MB MOISTURE TRANSPORT ALSO INTO THE REGION. THE WIND
SHEAR IS PRETTY GOOD...ESPECIALLY DIRECTIONAL...WITH THE ETA SHOWING
SOUTHEAST WINDS OVER THE FORECAST AREA AT SFC AT 06Z...TURNING TO
THE WEST BY 500 MB. 0-6 KM SHEAR IS 35-40 KTS TONIGHT...WHICH WOULD
HELP WITH SUPERCELL DEVELOPMENT. ABOUT HALF THAT SHEAR IS CONFINED
TO THE LOWEST 1 KM. SBCAPES APPROACH 1000 J/KG TONIGHT...BUT ETA IS
UNDERESTIMATING THE DEWPOINTS /PER LATEST OBSERVATIONS/...SO PROGGED
CAPES MIGHT ALSO BE TOO LOW. IN ADDITION...AN UPPER LEVEL JET MAX
LOOKS TO ACCOMPANY THIS INCOMING 500 MB SHORTWAVE TROUGH...WHICH
WOULD ENHANCE THE LIFT OVER THE AREA OVERNIGHT. CURRENTLY...THE MAIN
DRAWBACK WITH THIS SYSTEM IS THE MOISTURE. RH FIELDS SHOW MAINLY MID
TO UPPER LEVEL SATURATION...AND AGREE WITH WHAT THE 12Z UPPER AIR
ANALYSIS SHOWED. BUFR SOUNDINGS OVERNIGHT ALSO INDICATE A DRY LAYER
FROM 800 MB TO THE SFC. DON/T THINK THIS WILL EFFECT OUR PCPN
CHANCES...ALTHOUGH IT WOULD KEEP DOWN PCPN AMOUNTS SOMEWHAT. AS FOR
SEVERE CHANCES...1000:850 MB LAPSE RATES OF 5.5-6.5 C/KM WOULD
SUPPORT DAMAGING WINDS...AND WET BULB ZERO HEIGHTS OF 9-10K ARE
FAVORABLE FOR LARGE HAIL. SPC DAY1 OUTLOOK PLACES THE AREA UNDER A
SLIGHT RISK...WHICH LOOKS REASONABLE. FOR FURTHER DISCUSSION ON THE
SEVERE POSSIBILITIES...CONSULT THE LATEST DAY1 OUTLOOK OR MESOSCALE
DISCUSSION FROM SPC.

ON SAT...THE 500 MB TROUGH AXIS WILL SLIDE OVER THE EASTERN GREAT
LAKES BY 00Z...WITH THE MAIN VORT ENERGY ALSO IN THE BASE OF THIS
TROUGH. THE SFC LOW WILL FOLLOW A SIMILAR TRACK...MOVING OVER MICH
BY 06Z. SO...WOULD EXPECT THE OVERNIGHT CONVECTION TO PUSH EAST OF
MOST OF THE FORECAST AREA DURING THE MORNING. HOWEVER...THE
CONVECTION COULD INCREASE/REINITIATE AS IT MOVE EAST...MOVING INTO
BETTER INSTABILITY AND SHEAR OVER EASTERN WI. ALSO...FRONTAL
BOUNDARY ASSOCIATED WITH THE LOW WILL STRETCH FROM NORTHERN MICH
INTO FAR EASTERN IA FOR SAT AFTERNOON. THIS WILL ALSO LEAD TO MORE
SHOWERS/STORMS DEVELOPMENT. AGAIN...CURRENTLY MOST OF THE ACTIVITY
LOOKS TO BE EAST AND SOUTHEAST OF THE FORECAST AREA BY THE
AFTERNOON...BUT IF THE BOUNDARY LINGERS FARTHER WEST...THE AREA/S
PCPN CHANCES WILL INCREASE. WILL ADJUST POPS ON SAT...LINGERING AFT
PCPN CHANCES FOR THE EASTERN AND SOUTHEAST AREAS...CLOSER TO THE SFC
BOUNDARY AND BEST INSTABILITY.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RIECK
Hazardous weather outlook, Jun 27, 6:06 PM CST, 6 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
706 PM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

TONIGHT...A FRONT WILL MOVE BACK TO THE NORTH AS A LOW PRESSURE
SYSTEM OVER THE EASTERN DAKOTAS MOVES EAST. STRONG THUNDERSTORMS ARE
EXPECTED TO MOVE INTO THE AREA THIS EVENING. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE SURFACE LOW AND ITS ASSOCIATED FRONTS WILL BE EXITING TO THE
EAST OF THE AREA ON SATURDAY MORNING. THE SCATTERED THUNDERSTORMS
ACCOMPANYING THE LOW AND FRONTS SATURDAY MORNING ARE NOT EXPECTED TO
POSE A SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR PORTIONS OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

THOMPSON

The radar

The La Crosse radar (KARX), 136 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mower

When
June 27, 6:12 PM CST
Where
Mower County, Rose Creek
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.600, -92.850

Hail, Mower

When
June 27, 6:18 PM CST
Where
Mower County, Adams
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.567, -92.733

Funnel Cloud, Mower

When
June 27, 7:00 PM CST
Where
Mower County, Austin
Reported by
BROADCAST MEDIA
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Thunderstorm Wind, Mower

When
June 27, 7:06 PM CST
Where
Mower County, Lyle
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.500, -92.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359728, 5359727, 5359649, 5359648.